MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CARDIOPULMANARY BYPASS CATHETER, CANNULA AND TUBING

ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CARDIOPULMANARY BYPASS CATHETER, CANNULA AND TUBING
Catalog Number H965251860
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Perforation of Vessels (2135)
Date of Event 09/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device history review was not conducted since there was no reported lot #.No ship history lot review was performed since there was no reported device malfunction during the procedure.Similar complaint trend review.The august 2017 angiodynamics complaint report was reviewed for the angiovac product family and the failure mode "patient injury/death." no adverse trend was indicated.The reported complaint description cannot be confirmed given the nature of the patient adverse event (vessel perforation).No sample was returned for evaluation and it was not indicated that there was a device malfunction during the procedure.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.The root cause of the vessel perforation may have been caused by the angiovac cannula but is likely related to how the device was advanced by the user and not a result of the device performance.Vessel perforation is cautioned in the directions for use: "adverse events: this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: damage to vessel; ventricular perforation." manufacturing process controls for the purchased angiovac cannula are performed at angiodynamics' supplier, duke empirical.Duke's process controls are inclusive of, but not limited to performing a visual inspection of the cannula for dents, kinks, breaks in the inflation line and delamination and incomplete lamination over the inflation lumen.In addition, a leak test inspection of the inner balloon is performed on all units.(b)(4).
 
Event or Problem Description
As reported by angiodynamics clinical specialist: "approximately (b)(6) yo male brought to the cath lab for angiovac assisted extraction of tricuspid valve vegetation.Labs discussed were (values approximate from recollection) a potassium of 5.6, a hgb of 7.8 and an elevated creatinine.The patient missed dialysis the day before, the physicians chose to proceed with procedure and dialyze after.Also chose to give blood during dialysis due to patients elevated potassium, will support with saline during the procedure for volume.Patient was placed under general anesthesia and intubated.The patient's blood pressure was noted to be in the 80's systolic.Tee was performed, showing the material on the tv unchanged.The physician chose to move forward with the procedure at this time and access points to the right internal jugular vein and the right femoral vein were established and heparin was administered.The angiovac cannula distal tip was reshaped by warming the device to create a 90 degree curve, then placing in cool saline to help hold the shape.The rfv was upsized to a 17fr.Arterial return cannula.The rij access was upsized to a 26fr.Gore dryseal sheath, advanced into the ivc over an amplatz super stiff wire.The rfv 17fr.Sheath was connected to the angiovac circuit, and the angiovac cannula was attached to y-adapter and flushed.The angiovac cannula was inserted through the gore dryseal sheath over an amplatz super stiff wire with the obturator in place.The amplatz wire terminated in the lower ivc and the cannula was advanced into the ivc.The obturator was then removed and the wire was left in place.The balloon on the tip of the cannula was inflated to 2 atm and pulled back into the ra.The wire was advanced across the valve, to be used to guide the cannula towards the tv.The centrifugal pump was started at this time with an act >300.Flows of 3.5 lpm were achieved without difficulty.The cannula was advanced over the wire towards the tv using tee guidance.Several passes were made using a back and forth technique that did not yield any material.The suggestion was made by other physicians present and myself to remove the amplatz wire and use the tee to guide the cannula tip close to the valve and park, making small adjustments to access the material.A piece of white colored material was then noted in the circuit filter and the technique was to be continued.The physician noted at this time that a pericardial effusion was present on the tee and the patients blood pressure had dropped to 40's systolic.The centrifugal pump was stopped and the blood in the circuit returned to the patient (total pump time approx.15 minutes).It was then stated that the patient was in pea, and a pericardiocentesis was performed by the physician.Numerous 60cc syringes of blood were withdrawn from the pericardiocentesis access and given to perfusion to reinfuse to the patient.The patient's condition improved with this treatment and the patient was taken to the or in emergent fashion.The physician returned from the or and stated the patient had an approx.8mm lesion repaired at the ivc/ra junction.Unsure of when the injury could have occurred but believed it was caused by the angiovac." further clarification by the angiodynamics clinical specialist present during the event indicated that the physician did not have any complaints about the angiovac device malfunctioning.He simply stated that the cannula was most likely what caused the perforation.

Brand Name
ANGIODYNAMICS / ANGIOVAC
Common Device Name
CARDIOPULMANARY BYPASS CATHETER, CANNULA AND TUBING
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6908277
Report Number1317056-2017-00079
Device Sequence Number18863103
Product Code DWF
UDI-Device IdentifierH965251860
UDI-PublicH965251860
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K142593
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue NumberH965251860
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2017
Initial Report FDA Received Date10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR